To the Editor We read with great interest the article published in JAMA Oncology by Berner and colleagues,1 which was the first study, to our knowledge, to show a potential mechanism of skin immune-related adverse events (irAEs) induced by immune checkpoint inhibitors (ICIs). Clinical studies have enhanced the understanding of irAEs in a clinical but not pathophysiological view. This study1 found that patients with non–small cell lung cancer who were treated with a programmed cell death 1 (PD-1) inhibitor and experienced skin irAEs had a higher response rate and longer overall survival than those without skin irAEs. By analyzing the T-cell receptor (TCR) clones from peripheral blood mononuclear cells, tumor biopsy specimens, and biopsy specimens from the sites of skin irAEs, Berner et al1 revealed that some shared antigens were present in both lung tumors and the skin. The study had meaningful findings, and we support most of the conclusions, but we have several concerns about the study.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Yang X, Lin J, Zhao H. Immune-Related Adverse Events of Immune Checkpoint Inhibitors—From a Clinical to Pathophysiological View. JAMA Oncol. Published online October 03, 2019. doi:10.1001/jamaoncol.2019.4049
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: